Khaya was 54 in 2000. She had developed unstable angina possibly from being on HRT for two years, or a high stress university job, or family history, or exposure to vehicle exhaust in her long daily commute or some combination of all of the above.
She was prescribed nitro spray and later a nitro patch. With the nitro patch and a continuation of HRT, her family doctor cleared her for a two month trip to Africa.
But the angina was not under control. Back home, Khaya was sent for an angiogram and a blockage was found in a small artery. She had balloon angioplasty. No stent was used because the vessel was too small. She signed up for a follow up rehab exercise program specifically designed for women with heart problems.
She was advised to continue taking HRT by both by her cardiologist and family doctor and was also given a prescription for Pravachol.
Pain, weak, breathless
Soon after she developed chronic muscle pain in her flanks, and shoulder and neck which she put down to the exercise program. However, the problems did not go away as she continued to exercise. Contrary to expectations that she would become stronger and fitter, she became weaker and weaker. She had difficulty climbing stairs, or even stepping up on a pavement. Eventually, she became so weak she had trouble turning over in bed. She could not get up when sitting down without assistance. She pressed on with the exercise rehab program, but instead of gaining strength and energy she became chronically exhausted. She slept for hours after each session, but still was constantly fatigue and yet she also had difficulty sleeping at night.
While on statins, Khaya had hired home help to reorganize the kitchen because her arms were so weak she could not lift dishes down from shelves. She found it hard to grip things and dishes and implements suddenly drop out of her hands.
She was sent to a rheumatologist who sent her for a battery of blood tests and follow-up meetings. She was put on prescription pain drugs and was also taking a variety of over-the counter pain medications.
She was sent to a respirologist because of increased breathing problems. They were confused and wondered what was causing her worsening breathing problems/shortness of breath and chronic coughing. She was put on a variety of asthma medications including rescue inhaler (apo-salvent) and Symbicort. Eventually, oral cortisone for a short time was also added. Nothing helped. She saw another respirologist who reduced the asthma meds and sent her for sleep study where she is given a diagnosis of sleep apnea. She had several visits with a C-PAP technician – this was mostly covered by public health insurance.
She often felt light-headed while on statins and was sent for blood sugar tests. She was diagnosed with hypoglycemia and sent to a hospital based hypoglycemia clinic program for dietary support. This is a publicly funded program.
A lucky break
Finally, by coincidence, Khaya had an appointment with her follow-up angioplasty team on the day that Baycol was taken off the market. The research pharmacist on the team suggested that her muscle problems might be due to Pravachol which he told her was in the same class of drugs as Baycol and suggested she stop taking it. She is advised to continue taking HRT.
At the end of her women’s cardiac rehab program, she had no benefit. She walked with difficulty, had balance problems and was sent to a neuro-muscle expert. He prescribed a prescription carnitine product. Another cardiologist prescribes OTC Co-enzyme Q-10.
The muscle specialist ordered tests for a genetic disorder which might be implicated in on-going muscle problems after discontinuing Pravachol. These were paid for by Khaya. The tests came back negative. Khaya decided not to undertake further genetic testing, since they were expensive and not covered by insurance plans.
Khaya was finally diagnosed as being “statin sensitive” by the muscle specialist which her family doctor notes on her file. Other doctors urge her to go back on a statin but her family doctor does not.
She began to make more and more visits to her family doctor describing alarming memory, cognition and mood problems including not remembering her children’s birth dates or the titles of books she has written. She tells of disturbing events like getting so angry that she screams at a burly truck driver. And getting lost in familiar places. She could not continue teaching or doing research at her university and went on sick leave.
She was prescribed zopiclone, Ativan, Paxil and later Zoloft.
Her memory and concentration problems persisted. Her gait got worse. She developed burning palms and soles of the feet and she started using a cane. Many visits to a neurologist lead to neuro-psychological tests, confirming memory and executive function impairments.
A range of imaging tests are done – MRIs – the bill for the public health system mounts up. Her neurologist sends her to a non-drug based memory enhancement program, but this does not work out because the program loses its funding.
Taking to bed
She spent most of her time groggy and depressed and most of her day in bed unable to participate in family life. She developed suicidal thoughts and her family and friends become alarmed. After seeing several specialists (a psychologist, psychiatrists etc), she finds one doctor who decides that some of her symptoms are associated with the psycho-active drugs she is taking and undertakes to manage a tapered withdrawal from them. This takes several months and is not covered by government or personal insurance.
She also developed chronic diarrhea and nausea after starting the psycho-active drugs and takes OTC tablets.
Eventually, Khaya returned to work until her retirement at 65, but only on a part-time basis. Her research career was severely reduced. Her chronic muscle pain and weakness subsided, but her gait problems did not improve so she continues to use a cane. Nevertheless, she is now able to exercise on a treadmill without pain, where she can steady herself while walking. She also takes a weekly yoga class. She has recurring episodes of fatigue and concentration which slow her reading and research activities.
However, she is now able to enjoy family life, friends and travel. She now takes no asthma medications, is no longer considered to have sleep apnea, and does not use a C-PAP mask. She has no chronic GI problems, has no blood sugar problems and takes no psycho-active or cholesterol-lowering drugs.
She has become a statinista.